New Mexico, 2016Strong Wind in New Mexico, October 3, 2016
October 3, 2016 · NWS ABQ · 1 event in 1 county or zone
Breezy to locally windy conditions developed over the Jemez Mountains on the afternoon of October 3rd. Various observing stations around the area reported southwest winds of 20 to 30 mph during the early to mid afternoon hours.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy to locally windy conditions developed over the Jemez Mountains on the afternoon of October 3rd. Various observing stations around the area reported southwest winds of 20 to 30 mph during the early to mid afternoon hours. Bandelier National Monument park rangers reported a woman was killed from a falling tree around 230pm MDT. Rangers were not able to determine the exact cause leading to the falling tree but wind was suspected to be a factor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 3, 10:43 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 3, 10:43 AM MST, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 AM MDT MON OCT 3 2016
.AVIATION...
18Z TAF CYCLE
Upper low ejecting into the central/northern Rockies while trough
axis remains extending southward through NM before 04/12Z. Mt top
winds to trend from southwest to nwly and slowly diminish
somewhat aft 03/21Z-04/00Z although the exception may be along the
central mt chain where they may increase again by 04/06Z. Sfc wnd
gusts to around 45kt possible focused on the nrn mts and ne NM
thru 04/00Z. Otherwise mostly isold showers/tstms possible until
around 04/00Z with lcl mt obscurations before drier air pushes in
from the west.
&&
.PREV DISCUSSION...1100 AM MDT MON OCT 3 2016...
.UPDATE...
Expanded a mention of isolated t-storms farther north across the
southeast plains for this afternoon where latest observational
trends and high res model guidance suggests sharpening dew point
gradient into the early afternoon. Should boundary layer winds
remain a bit more backed than modeled, convective initiation and
subsequent coverage may be a bit more robust than currently
forecast. Otherwise, breezy/windy day on tap as belt of fast
w-swly flow shifts eastward within base of a strong negatively
tilted trough crossing the northern Rockies. Decided to include
Clines Corners in Wind Advisory and wind speeds may briefly hit
criterion at Gallup. Will hango onto Low pop -shra/-tsra across
the north mainly for high terrain Locales but air mass drying will
preclude much beyond that. Very dry air incoming and will need to
look closely at potential freeze highlights for the San Juan
Basin for tonight. KJ
&&
.PREV DISCUSSION...330 AM MDT MON OCT 3 2016...
.SYNOPSIS...
An upper level low pressure system will eject northeastward from
the Great Basin across the northern Rockies today steering
stronger winds over New Mexico and triggering some mainly morning
showers and thunderstorms. A cold front will also cross from the
Pacific this afternoon and tonight. Drier air will overspread New
Mexico Tuesday and Wednesday, when winds will weaken but remain
gusty across northern and eastern areas. An upper level trough
will cross the central and southern Rockies Thursday and Thursday
night sending a gusty cold front south and southwestward through
the state. It could trigger a few rain and snow showers in the
region around Raton. Another upper low may approach New Mexico
from the west this weekend with a chance for showers and
thunderstorms.
&&
.DISCUSSION...
GFS is forecasting lifted indices to go a little negative across
the Rio Grande Valley and NW mountains early this morning, so there
will be a risk for a few lightning strikes as showers cross. Not
really any lightning showing up in New Mexico or Arizona in recent
radar loops. Drier air is progged to push eastward along the I-40
corridor by late morning relegating afternoon showers and storms
mainly to the northern and south central mountains, as well as the
southeast plains.
Winds will strengthen quite a bit this afternoon as 700 mb speeds
reach 25 to 35 kt across northern and western areas. Surface gusts
should reach 50 mph across the northern mountains and northeast,
where a wind advisory is in effect. Models show lower elevation
speeds falling off by late afternoon, but strong gusts should
persist in the mountains until sunset.
A Pacific cold front crossing tonight could introduce enough
cooler air for north central, northwest and west central pockets
of the forecast area to have their first freeze of the season
Tuesday morning and again early Wednesday morning. The stronger
front out of the north Thursday should produce greater coverage of
freezing temperatures in the same areas Friday morning, and also
across much of the northeast.
44
&&
.FIRE WEATHER...
A dynamic weather pattern is setting up this week as an upper level
trough shifts 2 distinct pieces of energy over the central Rockies.
Scattered showers are moving quickly northeast over NM ahead of a
potent dry slot approaching from the west. Spring-like winds will
increase over the state as this dry slot shifts overhead. Very good
to excellent humidity recoveries this morning will trend into the
20s and 30s by this afternoon. Marginal critical fire wx conditions
are expected over the northeast plains and portions of west central
NM.
A cold front will race southeast through NM tonight and bring the
first real taste of fall to the area through the remainder of the
week. Overnight lows will trend 10 to 20F cooler with lots of 20s
and 30s over the north and west. NW winds Tuesday will be strongest
along the east slopes of the central mt chain. Max temps will trend
5 to 10F below normal. Min humidity values will support critical
fire wx conditions over the eastern plains but strong cold advection
and low haines will mitigate a fire growing pattern. Wednesday will
be a transition day with lighter winds and near normal temps.
Thursday will feature a return to stronger winds ahead of the next
impulse of upper level energy and approaching cold front. A strong
back door front will slide down the eastern plains Thursday night
and trend temps back near to below normal. Surface high pressure
behind the cold front Friday will generate poor to fair ventilation
over much of the area through the weekend. Gap winds are possible in
the RGV Friday morning but do not appear too strong just yet.
Models differ on the details this weekend but there is potential for
a weak upper ridge to develop with moisture returning north and west
over the state.
Guyer
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM MDT this evening for the following zones...
NMZ510-513>515-523-527>532.
&&
Hazardous weather outlook, Oct 3, 4:44 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT MON OCT 3 2016
NMZ501>540-041145-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT MON OCT 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL GUST NEAR 50 MPH DURING THE LATE MORNING AND
AFTERNOON ACROSS THE NORTHERN MOUNTAINS...NORTHEAST
HIGHLANDS...NORTHEAST PLAINS AND EASTERN SAN MIGUEL COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE POTENTIAL EXISTS FOR THE FIRST FREEZE OF THE SEASON THURSDAY
NIGHT INTO FRIDAY MORNING ACROSS THE FAR NORTHEAST
HIGHLANDS...NORTHEAST PLAINS...LOWER CHAMA RIVER VALLEY AND
POSSIBLY ALSO THE NORTHWEST PLATEAU.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
44
Strong Wind, Jemez Mountains
- When
- October 3, 1:30 PM MST
- Where
- Jemez Mountains forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Park/Forest Service
Woman killed by a falling tree at Bandelier National Monument.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, October 3 to 4, 201668 kt wind · 30 events
- High Wind in Wyoming, October 3 to 4, 2016$25,000 · 63 kt wind · 2 events
- Dense Fog in Kentucky, October 3, 201618 events
- Dense Fog in Illinois, October 3, 201617 events
- Flood and Hail in Nebraska, October 3 to 4, 2016$7,000 · 1.5 in hail · 8 events
- Flash Flood and Heavy Rain in Hawaii, October 3 to 6, 20167 events
- Flash Flood and Heavy Rain in Florida, October 3, 20166 events
- Frost and Freeze in Colorado, October 3 to 4, 20166 events
- Dense Fog in Missouri, October 3, 20164 events
- Damaging Winds in South Dakota, October 3, 201672 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, October 3, 20161 in hail · 4 events
- Dense Fog in Indiana, October 3, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656910.